Accelerated idioventricular rhythm has been documented in several cases involving the induction of general anesthesia; however, it has not previously been known to occur during reversal of neuromuscular blockade with neostigmine and glycopyrrolate. The current understanding of the pathophysiology of accelerated idioventricular rhythm involves enhanced automaticity of ventricular myocardium in the setting of increased vagal tone suppressing sinoatrial node pace making. We present the case of an 8-year-old boy who developed accelerated idioventricular rhythm during dental rehabilitation. In this case, accelerated idioventricular rhythm developed immediately upon reversal of neuromuscular blockade with neostigmine and glycopyrrolate and recurred intermittently during his recovery in the postanesthesia care unit. This was a benign occurrence in our patient who remained asymptomatic and hemodynamically stable, and his arrhythmia eventually subsided without intervention after several hours of telemetry. This case suggests that reversal of neuromuscular blockade with neostigmine and glycopyrrolate may induce accelerated idioventricular rhythm in certain patients without known cardiovascular disease.

You do not currently have access to this content.